Alert archive / Massachusetts / River Flood Warnings in 2023
River Flood Warning 35, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Sep 20, 2023, 2:45 PM EDT for Essex County, Massachusetts. It took effect at Sep 20, 2023, 4:10 PM EDT. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2023, 2:45 PM EDT (18:45 UTC)
- In effect from
- Sep 20, 2023, 4:10 PM EDT
- Expired
- Sep 21, 2023, 2:00 PM EDT
- In force
- 22 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Essex County, MA
The radar
The Boston radar (KBOX), 78 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Shawsheen River at Andover (ANDM3).
- Action stage
- 28 ft
- Minor stage
- 29 ft
- Moderate stage
- 32 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01100627, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
178
WGUS41 KBOX 201845
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
245 PM EDT Wed Sep 20 2023
...The National Weather Service in Boston/Norton MA has issued a
Flood Warning for the following rivers in Massachusetts...
Shawsheen River At Andover affecting Essex County.
For the Shawsheen River...including Wilmington, Andover...Minor
flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 245 AM EDT.
&&
MAC009-210645-
/O.NEW.KBOX.FL.W.0035.230920T2010Z-230921T1800Z/
/ANDM3.1.ER.230920T2010Z.230921T0000Z.230921T1200Z.UU/
245 PM EDT Wed Sep 20 2023
...FLOOD WARNING IN EFFECT UNTIL EARLY TOMORROW AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Shawsheen River at Andover.
* WHEN...Until early tomorrow afternoon.
* IMPACTS...At 29.0 feet, Floodwaters encroach on very lowest lying
business parking lots off of Route 114 in Lawrence and North
Andover that are adjacent to the Shawsheen River.
* ADDITIONAL DETAILS...
- At 1:30 PM EDT Wednesday the stage was 28.9 feet.
- Bankfull stage is 29.0 feet.
- Forecast...The river is expected to rise above flood stage
late this afternoon to a crest of 29.2 feet this evening. It
will then fall below flood stage tomorrow morning.
- Flood stage is 29.0 feet.
- Flood History...This crest compares to a previous crest of
29.2 feet on 09/04/2021.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4264 7121 4270 7117 4271 7109 4261 7116
$$
BelkWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Sep 20, 1:05 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 20, 1:05 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 105 PM EDT Wed Sep 20 2023 .SYNOPSIS... A wonderful stretch of fall weather continues into Friday with high pressure providing warm days and cool nights. Rain likely returns to the region this weekend, but lots of uncertainty on rainfall amounts and duration. A drying trend is likely early next week with temperatures at or slightly cooler than normal. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1 PM Update... See updated aviation discussion. 10 AM Update... Temps are recovering quickly across the region into the mid to upper 60s already, otherwise the forecast remains on track. 7 AM update... Cool morning in progress with temps in the 50s regionwide, except a few upper 40s across CT and western MA. Plenty of sunshine thru some high thin wispy cirrus clouds will warm temps this afternoon to 70-75. Very pleasant with dew pts from the upper 40s to the mid 50s, along with a modest west breeze. Previous forecast captures these details nicely, therefore no changes planned. Earlier discussion below. ---------------------------------------------------------------- High pres over the eastern GT Lakes will be in control of our weather today with sunshine and light W/NW winds. Area of high clouds moving across central NY and PA are assocd with a weak mid level shortwave. This shortwave races across SNE this morning with a brief period of high clouds, otherwise full sunshine today. Not much change in low level temps so expect seasonable highs in the low/mid 70s today, cooler higher terrain. A dry airmass in place with PWATs dropping below 0.5" which will result in dewpoints mid 40s to lower 50s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Tonight... High pres remains just west of New Eng tonight with clear skies and light winds supporting excellent radiational cooling. Lows will drop into the 40s across much of SNE, except low/mid 50s near the immediate coast. Thursday... More of the same as the high pres builds over New Eng. Persistence forecast is the rule with sunshine and light winds turning more northerly. Highs 70-75, cooler higher terrain and along east coastal MA where local sea-breezes expected to develop. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Highlights: * Beautiful stretch of fall weather through Friday, with warm days, cool nights and comfortable humidity * Rain likely this weekend, but uncertainty on a glancing blow or another heavy rainfall event Details... The large scale pattern this period will feature a Rex block, with a negative height anomaly over the southeast states accompanied by a possible subtropical low, while a high amplitude ridge develops over south-central Canada. Ridging will persist into Friday across New England, continuing our stretch of pleasant, dry fall weather. The fall airmass will support cool nights (lows 45-55) and mild days with highs in the low 70s. A very nice day with plenty of sunshine and light winds as 1030 mb high just east of New England. A more challenging forecast for the weekend, as a closed low off the southeast coast with tropical moisture will be streaming up the eastern seaboard and on the western side of the subtropical ridge offshore. Lots of model spread among deterministic and ensembles on how far north this moisture tracks. 00z GFS appears to be displaying its fast/progressive bias with rain moving into the region Fri night. Remainder of the guidance is slower with rain overspreading the region late Sat AM or afternoon. Bulk of the guidance suggesting Saturday the wetter of the two weekend days, with a stronger frontal wave Saturday followed by a weaker wave Sunday. 00z GFS and UKMET very wet Saturday with 1-2+ inches of rain possible, which is reasonable given tropical moisture and strong frontal forcing (up to 55 kt 925 mb jet). Meanwhile, the 00z ECMWF has trended farther north but keeps heaviest rain over southeast MA and offshore. Although CMC & GFS ensembles support a wetter/heavier solution with high probs for 1-2" of rainfall and even low probs of 3-4"! If these trends continue we will have to begin messaging at least poor drainage/urban flooding possible Saturday. As for rivers and streams, the recent stretch of dry weather (Tue/Wed/Thu/Fri) will help give rivers and streams sometime to recede and build in some capacity before this next potential rain event. Early next week, ensembles suggest confluent flow and decreasing PWATs, supporting a trend towards drier weather. Low level NE flow likely supports temps at or slightly cooler than normal. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Rest of Today: High Confidence VFR with NW winds at 5-10 knots occasionally gusting 15 knots Tonight: High Confidence VFR with light NW winds becoming more northerly towards day break Tomorrow: High Confidence VFR with light northerly winds becoming easterly in the afternoon. Sea breeze develop along coastal areas. Tomorrow night: High Confidence VFR with light east winds. KBOS TAF...High confidence in TAF. VFR with NW winds this afternoon at 10 knots occasionally gusting to 15 knots. Light northerly winds overnight. VFR again tomorrow with a sea breeze developing around 15z KBDL TAF...High confidence in TAF. VFR with light northerly winds for the TAF period. Outlook /Thursday Night through Sunday/... Friday: VFR. Friday Night: VFR. Breezy. Saturday: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA. Saturday Night: Mainly VFR, with local IFR possible. Breezy. Chance SHRA. Sunday: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Light wind conditions through Thu. W/NW winds today turn N late tonight into Thu with speeds 15 kt or less. Winds become locally onshore over nearshore waters Thu afternoon as sea-breezes develop. Marginal 5 ft seas early this morning will subside to around 3 ft today. Seas increase late tonight and Thu assocd with long period SE swell from distant Hurricane Nigel. SCAs may be needed. Outlook /Thursday Night through Sunday/... Thursday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Friday through Friday Night: Winds less than 25 kt. Saturday: Low risk for Small Craft Advisory winds with local gusts up to 30 kt. Local rough seas. Chance of rain showers. Saturday Night: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Areas of rough seas. Chance of rain showers. Local visibility 1 to 3 nm. Sunday: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...KJC/Nocera NEAR TERM...KJC/Nocera/KP SHORT TERM...KJC LONG TERM...Nocera AVIATION...KJC/Nocera/KP MARINE...KJC/Nocera
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:44 PM EDT | High Surf Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket | 27 hr |
| Sep 20, 3:45 PM EDT | Small Craft Advisory | BOX | 34 hr |
Nearby
River Flood Warnings in Massachusetts, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.